From Alberta, Canada:
My almost four-year-old nephew and was diagnosed with diabetes three days ago. He is getting insulin injections three times a day. He is absolutely freaking out with each injection--screaming, crying, thrashing. He has nightmares and the first thing he says each morning is that he doesn't want to get up because he doesn't want any more needles. Are there any tips for how to give the injections to minimize the child's panic (my sister is still learning how to give the injection properly) and how to talk to a child about the injections to ease his fears?
Four year olds do not like to have anything poke their body, so it's normal for your nephew to protest. I hope that your nephew and his family are working closely with their diabetes team to manage this difficult time, and that they are getting specific advice about not only how to explain diabetes to a preschooler, but also how to help him through the injection distress.
There are a few things that are important to keep in mind. First, these insulin injections are under the skin (subcutaneous), which is different than the typical immunizations that are in the muscle. The shots that go into the muscle hurt. The shots that go under the skin do not. The insulin injections, on occasion, may be somewhat uncomfortable, but they do not hurt. So, the protests from your nephew are about not wanting something "done to him," not because of pain. The other thing to consider is that preschoolers can often get themselves worked up while anticipating the shots, and the anxiety they feel as they anticipate the shot makes them tense up (which makes the injection more uncomfortable). Finally, it's important to keep in mind the fact that these shots are not negotiable - he needs them to stay healthy.
So, the goal is to make these shots take as little time as possible so that your nephew not only stays healthy, but also so that he spends the maximum amount of time possible being a normal four-year-old and a minimum amount of time in his day being the child with diabetes. This means doing such things as preparing the shot in a different room than he is in, while he just gets to be a child. It also means that once the shot is prepared, he gets the shot immediately, with no delay and no negotiating.
Typically, children who protest as strongly as your nephew does needs one adult to hug/hold him while the other adult gives the shot. The fastest this is done, the faster he can go back to his activities. Often the two-adult strategy is needed for approximately one week. Then, the children realize that not only do the shots not hurt, but that the shots are happening no matter what.
Additional comments from Dr. Linda DiMeglio:
My best to you and your family. My main message is that the behavior you describe will get better, and usually very soon. Children his age may act in the way you describe at first. As they and the family get used to the new routine, the children typically just want to get the routine over with and cooperate. Until then, some small tips are to have everything ready to go away from your nephew, and then go through with the injection in a matter of fact manner, and try not to prolong it too much. If he is not too worked up, you can ask which site or which part of the site to inject, or which finger to check blood glucose (always give choices that are acceptable to the adult). If the child is too worked up, it may be best to just go ahead and give the injection, getting help to hold him down. Pretty soon it will be easier. When he is not upset, you can set up a reward system such as a sticker system for cooperative behavior, and when the sheet is filled up, some special time or toy, for example can be the reward.
In a small number of cases, if the behavior you describe continues, it would be good to speak to a counselor who is familiar with the care of children with diabetes. Please remember that the shots are not as painful as the behavior may lead you to believe, and instead, the behavior is a response to the new diagnosis. It is likely that your nephew has not been feeling well recently, and you will be pleased to see how much better he looks as he is now receiving treatment.Inject-Ease, which essentially "hides" the syringe from the child. BH]
|Return to the Top of This Page|
Last Updated: Tuesday April 06, 2010 15:10:20
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents. Our mission is to provide education and support to families living with type 1 diabetes.
© Children with Diabetes, Inc. 1995-2018. Comments and Feedback.